Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 245, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 19, 2012, 4:15 PM CDT for Logan County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2012, 4:15 PM CDT (21:15 UTC)
- Expired
- May 19, 2012, 4:38 PM CDT
- In force
- 23 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Logan County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 833 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
858
WUUS53 KLMK 192115
SVRLMK
KYC141-192200-
/O.NEW.KLMK.SV.W.0245.120519T2115Z-120519T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 PM CDT SAT MAY 19 2012
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 500 PM CDT
* AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR KEYSBURG...MOVING SOUTHWEST AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
KEYSBURG...
LAT...LON 3665 8707 3676 8707 3676 8706 3681 8706
3682 8705 3666 8695 3664 8696 3664 8706
TIME...MOT...LOC 2115Z 047DEG 2KT 3670 8704
WIND...HAIL <50MPH 1.00IN
$$
RAS1 follow-up statement
809
WWUS53 KLMK 192138
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
438 PM CDT SAT MAY 19 2012
KYC141-192148-
/O.CAN.KLMK.SV.W.0245.000000T0000Z-120519T2200Z/
LOGAN KY-
438 PM CDT SAT MAY 19 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LOGAN COUNTY IS
CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER
SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE
OF PRODUCING PERIODS OF HEAVY RAIN AND POSSIBLY SMALL HAIL.
LAT...LON 3665 8707 3676 8707 3676 8706 3681 8706
3682 8705 3666 8695 3664 8696 3664 8706
TIME...MOT...LOC 2138Z 047DEG 2KT 3669 8705
$$
RASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:43 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 19, 1:43 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 243 PM EDT SAT MAY 19 2012 .Short Term (Tonight through Sunday night)... Issued at 243 AM EDT May 19 2012 Rex block will continue over the eastern seaboard through Sunday with a 500mb cutoff low near the North Carolina coast trapped south of ridging over New England. Further west, a weakening upper level trough will move across the Upper Midwest. The Lower Ohio Valley will remain in a cull between these two features, within a ridge both at the surface and aloft that will remain along an axis from New York to the western Gulf of Mexico. Whether any isolated convection develops later this afternoon is still in question. Despite moderate instability, we are not that moist and we lack a trigger for any storms. Nearly stationary thunderstorms have already developed across the Cumberland Plateau in Tennessee. Feel that most likely location for isolated storms later this afternoon may be the southern Bluegrass or the Lake Cumberland Regions, perhaps aided by outflows from storms farther south. Should any storms develop, they will move quite slowly and not last long. Will continue with 20% pops through early evening for areas generally south and east of Louisville. Expect clearing skies this evening and a mild overnight period with calm winds. Lows will range from the upper 50s to the lower 60s. Some light fog or haze may develop around Bowling Green and in some river valleys. After a clear start, expect some afternoon cumulus development on Sunday. Under continued ridging, winds will stay light and variable even during the afternoon. Highs should range from the middle to upper 80s. .Long Term (Monday through Saturday)... Issued at 240 PM EDT Sat May 19 2012 We have a tale of two forecasts in this long term. The period will start out relatively cool and rainy, and then likely switch to dry and very warm for later. A weakening cold front will cross the region Monday morning with its associated upper trof lagging behind and finally moving overhead sometime on Tuesday. This system will bring scattered showers and thunderstorms to the region as it moves through, especially on Monday. Weak shear and a lack of convergence along the weakening front should keep us free of severe weather. The increased clouds and shower activity will keep daytime temperatures down, with highs around 80 on Monday and in the lower to middle 70s Tuesday...with some model data suggesting Tuesday may even be a bit cooler than that. Then things change. However, it should also be noted that the models differ rather significantly in their opinions on just how much of a change we will see. From mid week into the weekend the operational GFS builds an impressive dome of high pressure aloft right over the Ohio Valley. The ECMWF and GEM however keep an upper low over the mid-Atlantic coast with only a narrow upper ridge mostly to the west of the LMK CWA. After looking at recent model trends from the last several runs, will side with the eastern trof being far enough east that our weather will be more influenced by the ridge than the trof, with ridging stretching from the southern Plains to the eastern Great Lakes. Also, this solution is more in line with CPC's 6 to 14 day outlooks of good chances for warmer than normal temperatures. This forecast is also supported by the NAEFS which is very confident in higher than normal temperatures from late May into early June. Going with the ridgier solution, will keep the forecast dry Tuesday night through Saturday. Even the ECMWF, farther west and stronger with its eastern trof, keeps the great majority of any convection just to our east. The best chance for any thunderstorm activity during this period will be in topographically enhanced areas of our far east and southeast during the heat of the afternoons. Will gradually increase temps through the late week, arriving at the 90 degree mark for most locations for Friday and Saturday. If the GFS verifies perfectly, we would see lower 90s by the weekend. && .Aviation (18Z TAF Issuance)... Updated at 115 PM EDT May 19 2012 High pressure draped across the region means a continuation of very light winds through Sunday. Expect nearly calm winds tonight after this afternoon light south winds diminish during the evening. Sunday's winds will be light and variable. Some isolated thunderstorms may develop near the Lake Cumberland Region well south of the LEX TAF site. Aside from some scattered cu around 5k feet this afternoon, expect mostly clear skies this evening and overnight through Sunday morning. Some light fog may develop during the pre-dawn hours at normally fog prone BWG. This may temporarily lower visibilities to the MVFR range. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Short Term.......JSD Long Term........13 Aviation.........JSD
Hazardous weather outlook, May 19, 2:27 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 327 PM EDT SAT MAY 19 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-202230- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 327 PM EDT SAT MAY 19 2012 /227 PM CDT SAT MAY 19 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. ISOLATED SLOW MOVING THUNDERSTORMS MAY DEVELOP SOUTHEAST OF THE BLUEGRASS PARKWAY BY MID AFTERNOON...DIMINISHING BY MID EVENING. THESE STORMS COULD PRODUCE GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP MONDAY AND CONTINUE ON AND OFF THROUGH TUESDAY AS A COLD FRONT MOVES THROUGH THE REGION AND AN UPPER LEVEL LOW LINGERS BEHIND IT. THE BEST CHANCE FOR STORMS WILL BE MONDAY AFTERNOON THROUGH THE EVENING HOURS. ANY STORM WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINS...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JSD/13
In the hours before
Special weather statement, May 19, 2:54 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
354 PM EDT SAT MAY 19 2012
KYZ070-072-192100-
LOGAN-SIMPSON-
254 PM CDT SAT MAY 19 2012
...STRONG THUNDERSTORM WITH SMALL HAIL...
AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FRANKLIN...AND MOVING NORTHWEST AT 5 MPH.
HEAVY RAINFALL AND SMALL HAIL ARE EXPECTED WITH THIS STORM AS IT
MOVES FROM WESTERN SIMPSON COUNTY INTO EASTERN LOGAN COUNTY.
* THIS STORM WILL ALSO IMPACT...
FRANKLIN...
TURNERTOWN...
SOUTH UNION...
MIDDLETON...
AUBURN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3665 8697 3698 8682 3686 8659 3685 8659
3683 8657 3683 8654 3681 8650 3665 8660
TIME...MOT...LOC 1953Z 115DEG 5KT 3676 8665
RASThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 2:54 PM CDT | Special Weather Statement | LMK | Simpson | 66 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.